Tornadoes · United States · Texas · 2009

EF1 tornado, Rule to Sagerton, Texas, June 13, 2009

From Rule to Sagerton, this EF1 tornado ran 0.4 miles across Haskell County on June 13, 2009, touching down at 7:08 PM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 13, 2009
Touchdown
7:08 PM CDT (00:08 UTC)
Lifted
7:15 PM CDT (00:15 UTC)
On the ground
7 minutes
Path length
0.4 miles (0.6 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Haskell County
Touchdown point
33.038, -99.904
Lift-off point
33.035, -99.899
Record number
0906131808-01

What the Weather Service recorded

On June 13, thunderstorms developed along an outflow boundary across Northwest Texas. A supercell thunderstorm moved southeast across Haskell County and produced a strong tornado. There was significant damage near Rule. Also, large hail and widespread 60 to 70 mph winds were reported with this severe storm.

A National Weather Service survey team found a quarter mile wide EF2 tornado that tore the roof off of four homes and desroyed several outbuildings, irrigation sprinklers, and power poles.

A photo of this tornado over an open field was capatured by a passerby using a cell phone camera. The path length was estimated and the times were synchronized with radar data.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

51 minutes of warning. NWS SJT issued a tornado warning for this county at 23:17 UTC, 51 minutes before the tornado touched down, in force until 00:15 UTC.

The county was under a tornado watch, issued at 20:20 UTC and running to 04:00 UTC.

Issued (UTC)ExpiredProductOffice
20:20 UTC04:00 UTCTornado WatchSJT
23:17 UTC00:15 UTCTornado WarningSJT
00:10 UTC00:39 UTCTornado WarningSJT
00:44 UTC03:30 UTCFlood AdvisorySJT
00:45 UTC01:45 UTCSevere Thunderstorm WarningSJT
00:54 UTC01:30 UTCTornado WarningSJT
02:23 UTC03:00 UTCSevere Thunderstorm WarningSJT
02:54 UTC04:00 UTCSevere Thunderstorm WarningSJT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:15 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Jun 13, 6:07 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 13, 6:07 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
607 PM CDT SAT JUN 13 2009

.AVIATION...
/00Z UPDATE/
VFR CONDITIONS WILL CONTINUE OVER WEST CENTRAL TEXAS THROUGH THE
NEXT 24 HOURS. THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING
OVER THE NORTHERN TERMINALS...WILL INCLUDE MENTION OF CB IN THE
KABI AND KSJT TAFS. SOUTHERLY WINDS WILL GUST TO AROUND 20 KNOTS
OVER ALL TERMINALS THROUGH THIS EVENING BEFORE DECREASING TO
AROUND 10 KNOTS OVERNIGHT. SOUTHERLY WINDS WILL GUST TO AROUND 20
KNOTS AGAIN TOMORROW AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT SAT JUN 13 2009/

SHORT TERM...
SURFACE MAP THIS AFTERNOON INDICATES A SURFACE FRONT FROM NORTH
CENTRAL OKLAHOMA WESTWARD INTO THE TEXAS PANHANDLE. A DRYLINE
EXTENDED ALONG THE TEXAS/NEW MEXICO BORDER INTO THE TRANSPECOS
REGION. STORMS HAVE BEGUN DEVELOPING FROM THE TEXAS SOUTH PLAINS
INTO THE TRANSPECOS. WEST CENTRAL TEXAS IS SOUTH AND EAST OF THESE
BOUNDARIES WITH EXTREME INSTABILITY OVER THE AREA. SBCAPES ARE IN
THE 4500 TO 5000 J/KG RANGE FROM ABILENE TO SAN ANGELO TO OZONA.
STORMS SHOULD CONTINUE TO DEVELOP ALONG THE BOUNDARIES AND MOVE
EAST INTO WEST CENTRAL TEXAS. MESOANALYSIS DOES INDICATE GOOD
MOISTURE CONVERGENCE THROUGH THE BIG COUNTRY...SO STORMS COULD
DEVELOP EARLY IN THIS AREA. AN MCS OR TWO MAY DEVELOP THIS EVENING
AND MOVE SOUTHEAST ACROSS THE BIG COUNTRY...SO VERY HEAVY RAINFALL
MAY BE A CONCERN.

COULD BE ANOTHER ROUND OF STORMS DEVELOP ALONG THE DRYLINE TO OUR
WEST SUNDAY AFTERNOON/EVENING...AND MOVING EAST INTO THE WESTERN
PART OF THE CWA.

LONG TERM...
THE UPPER LEVEL RIDGE OVER THE CENTRAL U.S. WILL CONTINUE TO
FLATTEN THE FIRST PART OF THE WORK WEEK AS SHORTWAVES EJECT OUT
OF THE WEST COAST TROUGH AND INTO THE CENTRAL PLAINS. UPPER RIDGE
BEGINS TO AMPLIFY AGAIN BY MID WEEK AS THE RIDGE BUILDS TO THE
NORTHWEST. WARM 700 MB TEMPERATURES SHOULD CAP THE ATMOSPHERE
DURING THE LONG TERM PERIOD AND WITH THE DRYLINE REMAINING WEST OF
WEST CENTRAL TEXAS...WE WILL CONTINUE THE DRY FORECAST. THE GFS
DOES BRING A COLD FRONT INTO THE BIG COUNTRY FRIDAY...BUT WE WILL
NOT JUMP ON THIS YET...CONTINUING THE HOT TEMPERATURES THROUGH THE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 74  99  72 100  74 /  50  10  10  10  10
SAN ANGELO 	 74 103  74 102  74 /  20  10  10  10  10
JUNCTION 	 73 101  74 100  74 /  20  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/15
Hazardous weather outlook, Jun 13, 3:20 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
320 PM CDT SAT JUN 13 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-142030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
320 PM CDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST
CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. THE RISK AREA IS
GENERALLY ALONG AND WEST OF A BROWNWOOD TO OZONE LINE. AN UPPER
LEVEL DISTURBANCE WILL MOVE ACROSS WEST TEXAS TODAY AS A DRY LINE
DEVELOPS OUT TO THE WEST. IN ADDITION...A STATIONARY FRONT WILL
LINGER ACROSS NORTH TEXAS THROUGH THE AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO DEVELOP TO THE WEST AND NORTH OF THE AREA...THEN MOVE
INTO WEST CENTRAL TEXAS DURING THE LATE AFTERNOON HOURS. THESE
STORMS ARE EXPECTED TO CONTINUE INTO THE NIGHT. THE MAIN THREATS
FROM THESE STORMS WILL BE VERY LARGE HAIL...DAMAGING WINDS AND
VERY HEAVY RAINFALL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 13, 4:28 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
428 PM CDT SAT JUN 13 2009

TXZ049-054-132230-
NOLAN TX-FISHER TX-
428 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT FOR NOLAN AND
FISHER COUNTIES...

AT 428 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHEAST OF ROSCOE...MOVING
NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROSCOE BY 445 PM CDT
  SWEETWATER AND LAKE SWEETWATER BY 515 PM CDT
  GANNON...BUSBY AND CAPITOLA BY 530 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS.
Local storm report, Jun 13, 5:54 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
554 PM CDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             ROSCOE                  32.45N 100.54W
06/13/2009  E0.88 INCH       NOLAN              TX   CO-OP OBSERVER

            NICKEL SIZE HAIL ON EAST SIDE OF ROSCOE.

0540 PM     HAIL             ROSCOE                  32.45N 100.54W
06/13/2009  E1.25 INCH       NOLAN              TX   CO-OP OBSERVER

            HALF DOLLAR SIZE HAIL ON EAST SIDE OF ROSCOE.

&&

SNAGLE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

0.1 hours before the tornado, 245 km from the path. June 14, 2009.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4159 joules per kilogram, CIN -32, lifted condensation level 1535 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-06-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -20 square meters per square second, 0 to 6 km bulk shear 21 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4159 J/kg
Mixed-layer CIN
-32 J/kg
Surface CAPE
5059 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 12:00Z

11.9 hours after it, 245 km from the path. June 14, 2009.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1838 joules per kilogram, CIN -302, lifted condensation level 946 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 69 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1838 J/kg
Mixed-layer CIN
-302 J/kg
Surface CAPE
192 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

The surface observations

Dyess Afb/Abilene (DYS), 69 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:55 UTC92.373.2120° 16 kt241008.8
23:01 UTC91.473.4120° 17 kt231008.8-DZ
23:31 UTC89.669.8110° 14 kt1008.8
23:55 UTC92.369.8120° 15 kt1009.1
00:55 UTC90.567140° 16 kt1009.5
01:55 UTC9064150° 17 kt211009.8

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:22 UTCTSTM WND GST 7517 E JaytonStonewall, TXESTIMATED WIND GUSTS OCCURRED AT 610 PM
23:30 UTCTSTM WND GST 1003 Ne AspermontStonewall, TX620 PM GUST TO 60 MPH 625 PM GUST TO 93 MPH 635 PM GUST TO 70 MPH ALL ARE MESONET REPORTS
23:34 UTCTSTM WND DMG1 N AspermontStonewall, TX*** 1 INJ *** TRACTOR TRAILER BLOWN OVER NR JUNCTION HWYS 83 AND 380. DRIVER SUSTAINED MINOR INJURIES BUT WAS RELEASED.
23:35 UTCTSTM WND DMG5 E AspermontStonewall, TXCHASERS REPORT MODERATE TO SEVERE DAMAGES TO SEVERAL HOMES. LOCAL OFFICIALS REPORT ONE HOME SEVERELY DAMAGED AND FAMILY DISPLACED. ALSO TREE...FENCE...UTILITY DAMAGES REPORTEDLY WIDESPREAD. EVENT TIME ESTIMATED.
23:39 UTCTORNADO3 Wnw RuleHaskell, TXA SURVEY TEAM FOUND A 1/4 MILE WIDE EF2 TORNADO THAT TORE THE ROOF OFF OF 4 HOMES AND DESTROYED SEVERAL OUTBUILDINGS...IRRIGATION SPRINKLERS...AND MANY POWER POLES. THE TORNADO TRACKED FROM 3 MILES WNW OF RULE TO 1/2 MIL
23:45 UTCTSTM WND GST 70RuleHaskell, TXWIND GUSTS FROM 60 TO 70 MPH REPORTED IN RULE AT 645 PM.
23:45 UTCHAIL 1RuleHaskell, TXNICKEL TO QUARTER SIZE HAIL REPORTED IN RULE AT 645 PM.
23:53 UTCTSTM WND GST 1003 Ne AspermontStonewall, TX620 PM GUST TO 60 MPH 625 PM GUST TO 93 MPH 635 PM GUST TO 70 MPH ALL ARE MESONET REPORTS
00:10 UTCTSTM WND GST 681 Nw HaskellHaskell, TXWEST TEXAS MESONET IN HASKELL MEASURED A WIND GUST OF 68 MPH AT 710 PM BEFORE LOSING COMMUNICATIONS.
00:25 UTCHAIL 1.25RuleHaskell, TX
00:48 UTCTSTM WND DMG1 Nw HaskellHaskell, TXA TELEPHONE POLE WAS BLOWN DOWN.
00:50 UTCTSTM WND GST 60MundayKnox, TX
00:54 UTCTORNADO3 E StamfordJones, TX
02:19 UTCTSTM WND GST 597 Nw StamfordHaskell, TX
02:35 UTCTSTM WND GST 631 Nw HaskellHaskell, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of June 13, 2009

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 136:25 PM CDTEF1Stonewall, TX4.0200$100,000
June 136:30 PM CDTEF2Haskell, TX3.6440$1.0 million
June 136:32 PM CDTEF0Briscoe, TX0.050
June 136:51 PM CDTEF0Briscoe, TX0.875
June 136:01 PM MDTEF0Baca, CO0.650
June 136:36 PM MDTEF0Morgan, CO0.150
June 136:47 PM MDTEF0Prowers, CO0.625
June 137:54 PM CDTEF0Jones, TX0.010
June 137:25 PM MDTEF0Adams, CO0.150
June 138:08 PM MDTEF0Adams, CO0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.